Alert archive / Nebraska / Red Flag Warnings in 2019

Red Flag Warning 1, NWS North Platte, NE

April 20, 201919 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 20, 2019, 1:35 PM MDT for 19 counties in Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2019, 1:35 PM MDT (19:35 UTC)
Expired
Apr 20, 2019, 6:46 PM MDT
In force
5 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS83 KLBF 201935
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
235 PM CDT Sat Apr 20 2019

...RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND WIND GUSTS...

.Much above normal temperatures combined with low relative
humidities and frequent wind gusts above 25 MPH will allow for 
critical fire weather conditions through early evening.

NEZ204-206-210-219-210100-
/O.NEW.KLBF.FW.W.0001.190420T1935Z-190421T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
235 PM CDT Sat Apr 20 2019 /135 PM MDT Sat Apr 20 2019/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR the eastern
Panhandle...central and western Sandhills and southwest Nebraska...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect until 8 PM CDT /7 PM MDT/ this evening.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ210... 
  Fire Weather Zone 210 Frenchman Basin. In NEZ219...Fire 
  Weather Zone 219 Loess Plains.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that may start will have the potential to
  spread rapidly and get out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
2 follow-up statements
655 
WWUS83 KLBF 202015 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
315 PM CDT Sat Apr 20 2019

...RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND WIND GUSTS...

.Much above normal temperatures combined with low relative
humidities and frequent wind gusts above 25 MPH will allow for
critical fire weather conditions through early evening.

NEZ204-206-210-219-210100-
/O.CON.KLBF.FW.W.0001.000000T0000Z-190421T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
315 PM CDT Sat Apr 20 2019 /215 PM MDT Sat Apr 20 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN
PANHANDLE...CENTRAL AND WESTERN SANDHILLS AND SOUTHWEST
NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ210... 
  Fire Weather Zone 210 Frenchman Basin. In NEZ219...Fire 
  Weather Zone 219 Loess Plains.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that may start will have the potential to 
  spread rapidly and get out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
227 
WWUS83 KLBF 210046
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
746 PM CDT Sat Apr 20 2019

NEZ204-206-210-219-210200-
/O.CAN.KLBF.FW.W.0001.000000T0000Z-190421T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
746 PM CDT Sat Apr 20 2019 /646 PM MDT Sat Apr 20 2019/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE EASTERN PANHANDLE...CENTRAL AND WESTERN
SANDHILLS AND SOUTHWEST NEBRASKA...

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

Winds have decreased and with increasing humidity values, the
threat for uncontrollable fire growth his diminished.

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 20, 11:22 AM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 20, 11:22 AM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1222 PM CDT Sat Apr 20 2019

.SHORT TERM...(Today through Sunday)
Issued at 303 AM CDT Sat Apr 20 2019

Upper level ridging will be in control across Plains today ahead of
a potent shortwave that shortwave will moving into the Pacific
northwest. Very warm temperatures are expected ahead of the front
across much of western and north central Nebraska. Bias corrected
model guidance continues to suggests that highs in the mid to upper
80s are likely, with near 90F possible across far southwest Nebraska.
Surface low pressure will be deepening across western SD ahead of
the Pacific Northwest shortwave. This will create a tightening
surface pressure gradient across the area, with south to southwest
winds becoming rather gusty late this morning through the afternoon.

The surface low will begin to move east tonight, with a cold front
moving southeast into western and north central Nebraska. As the
front passes winds will turn north across northwest Nebraska this
evening. The front is expected to stall for a few hours across
northern NE this evening and then begin to push southeast again
after midnight. Southerly winds are expected through much of the
evening across central and southwest NE ahead of the front,
gradually switching around to the north after midnight.

The Pacific shortwave trough will dig into the central Rockies by
Sunday evening, where it is expected to close off. Some of the
energy will eject eastward ahead of the system, with mid-level FGEN
developing across the area behind the front. This will lead to at
least scattered showers Sunday, with showers becoming likely across
northern NE Sunday night. Have continued the mention of isolated T-
Storms, with some MUCAPE present. Otherwise it will turn much cooler
Easter Sunday behind the front. Gusty north to northeast winds are
also expected to the west of a developing surface low across eastern
NE.

.LONG TERM...(Sunday night through Friday)
Issued at 303 AM CDT Sat Apr 20 2019

Models have come into agreement that the Rockies upper low will dig
southeast into TX TUE thru THU. Any precipitation associated with
this is expected to remain well south of the area. A few light
showers will be possible across our area with a separate northern
stream shortwave Wednesday night into Thursday. Moisture will be
limited due to Gulf moisture being directed toward the southeast
CONUS ahead of the TX system.

Temperature wise, highs will be quite cool to start the week, with
highs in the 50s Monday. A quick recovery is expected however, with
highs back into the mid 70s by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1212 PM CDT Sat Apr 20 2019

VFR conditions are expected to continue across the region through
midnight. A cold front is expected to move into the area from the
northwest overnight. IFR ceilings are expected across the
northwest Sandhills and north central Nebraska, including KVTN,
after 06z Sunday. MVFR ceilings will begin to affect KLBF terminal
around mid-day Sunday.

&&

.FIRE WEATHER...
Issued at 303 AM CDT Sat Apr 20 2019

Upper level ridge of high pressure will build across the central
Sandhills today and tonight.  Temperatures will soar into the 80s
and 90s this afternoon as clear skies and subsidence will be
maximized under this ridge.  The ridge advances east overnight and
Sunday with the amplification of a west coast upper trough.  At the
surface, a lee trough will deepen over the high plains, which will
help increase the pressure gradient this afternoon across the
central Sandhills.  As such, wind gusts of 20-25 mph are possible,
though those wind gusts will be occasional as winds aloft will be
fairly light under the ridge.  Still, the breezy conditions will
combine with the well-above normal high temperatures and RH in the
mid-teens to create an elevated fire weather risk this afternoon
from the eastern Panhandle and central Sandhills to northern
Nebraska. Southwest Nebraska will see the warmest and driest
conditions but lesser wind due to the proximity of the sfc trough.

Green up is underway across the region and there are remnant snow
drifts from the blizzard of nearly 10 days ago, so uncertainty
remains in how critical the fuels really are.  In addition, the
central Sandhills are running some 200-300% of normal in
precipitation amounts over the past 60 days.  So our old growth
fuels are becoming more and more uncertain, especially since most
were compacted under significant snows from late winter.  Given the
current status of the fuels and the fact that the expected areal
extent of the near-critical RFW conditions will be localized, we
will not issue a RFW at this time.  But know that the most likely
location of the near-critical RFW conditions are generally from the
eastern Panhandle northeast to the Valentine Refuge.  This area
includes Crescent Lake NWR and the Bessey Ranger Districts.  Also
know that this is general area that was hit the hardest nearly 10
days ago with upwards of a foot of snow and liquid QPF of 1-1.50".

The ridge breaksdown to the east overnight with a return to cooler
and unsettled conditions Sunday and early next week.  There will be
a cold frontal passage late afternoon and evening today across
northwest Nebraska with the front passing through the Sandhills this
evening/overnight.  A wind shift to the north northwest will occur
with the frontal passage.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Thorne
FIRE WEATHER...Jacobs
Hazardous weather outlook, Apr 20, 9:58 AM MDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1058 AM CDT Sat Apr 20 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-211600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1058 AM CDT Sat Apr 20 2019 /958 AM MDT Sat Apr 20 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Large range fire spread will be possible this afternoon into the
early evening hours as a ridge of high pressure builds across the
region. High temperatures will be abnormally warm with readings
in the 80s to near 90 this afternoon. The warm temperatures will
combine with breezy southwest winds and dry antecedent conditions
to promote the elevated fire risk.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Isolated weak thunderstorms are possible across northern and west
central Nebraska Sunday as a trough of low pressure approaches
from the west. Severe storms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

Nearby

Red Flag Warnings in Nebraska, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.